Alert archive / Iowa / Special Weather Statements in 2018

Special Weather Statement, NWS Des Moines, IA

August 6, 2018Union County, Iowa

NWS Des Moines, IA issued this special weather statement at Aug 6, 2018, 6:23 PM CDT for Union County, Iowa. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2018, 6:23 PM CDT (23:23 UTC)
Expired
Aug 6, 2018, 7:30 PM CDT
In force
67 min
Issued by
NWS Des Moines, IA

County Union County, IA

The radar

The Des Moines radar (KDMX), 89 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
731 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-183 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

851 
WWUS83 KDMX 062323
SPSDMX

Special Weather Statement
National Weather Service Des Moines IA
623 PM CDT MON AUG 6 2018
 
IAZ082-070030-
Union IA-
623 PM CDT MON AUG 6 2018

...Hail and Strong Winds near Creston...

At 622 PM CDT, Doppler radar was tracking a strong thunderstorm over
Green Valley Lake, or over Creston, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Creston, Green Valley Lake, Afton, Lorimor, Cromwell, Thayer, Green
Valley Lake State Park and Creston Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4099 9447 4116 9447 4116 9401 4096 9402
TIME...MOT...LOC 2322Z 268DEG 21KT 4108 9438 

$$

Podrazik

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:22 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Aug 6, 3:22 PM CDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Des Moines IA
322 PM CDT Mon Aug 6 2018

.SHORT TERM.../Tonight through Tuesday/
Issued at 322 PM CDT Mon Aug 6 2018

The old, weak surface boundary has reached our far
south/southeastern counties this afternoon, but the airmass is
very shallow with elevated instability lingering across much of
the area. Any diurnal thunderstorm development later this
afternoon should occur just southeast of our area, and the
imminent severe weather threat has moved off in that direction.
However, scattered thunderstorms are currently developing to our
west, across central Nebraska, and will advect eastward into our
southern counties later this evening and tonight. While shear/flow
fields are weak, the remaining instability justifies a marginal
severe weather threat, mainly in the form of isolated wind/hail,
along with locally heavy rain. This should be mostly confined to
areas south of I-80, but as the night progresses we may see widely
scattered showers/storms popping up further north in the still
somewhat juicy airmass. This will continue during the day on
Tuesday as diurnal heating, even muted by debris clouds and weak
cold air advection, provides sufficient impetus for scattered
shower/storm development at times. No severe weather is expected
on Tuesday, but POPs have been increased to account for this
scenario.

.LONG TERM.../Tuesday night through Monday/
Issued at 322 PM CDT Mon Aug 6 2018

From Tuesday night through Monday the forecast is very quiet
overall. We will remain beneath weak northwesterly steering flow
aloft through around Thursday or Friday, meaning only a slow
warming trend as the airmass in place gradually modifies,
resulting in an increase of a degree or two per day in
temperatures. The flow will also keep us pretty dry, with the only
real chance of rain coming on Thursday into Thursday night as a
weak surface trough drops across the area. Severe weather appears
unlikely with this feature given the lack of upper-level forcing
and only modest moisture/instability.

By Friday a large, deep thermal ridge will be established over the
western U.S., draping across the High Plains and placing Iowa
under its eastern periphery. This will aid the slow warming trend
later in the week and particularly next weekend and beyond.
Meanwhile a longwave trough, initially stretching from eastern
Canada down into the southeastern U.S., will retrograde as the
ridge builds northeastward, eventually closing off with the
resulting 500 mb low slowly approaching Iowa from the east even as
the ridge builds up across the Upper Midwest and into southern
Canada. Yesterday it appeared the low would only reach about the
Chicago area before slowly ejecting eastward, however, today the
GFS and EC are bringing it over roughly to the Mississippi River
valley around Sunday before kicking it eastward. The forecast for
the latter part of the weekend is thus in flux, both regarding
temperatures and the potential for a few showers/storms. For now
have not bit on this solution and maintained a dry forecast, but
we will be monitoring the evolution of model solutions in the
coming days. As of now the forecast from Friday night through
Monday is dry, with daily highs in the mid 80s to lower 90s.

&&

.AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/
Issued at 1232 PM CDT Mon Aug 6 2018

Low clouds are developing across parts of the area and may produce
MVFR ceilings in the next couple hours. Thereafter, VFR conditions
will prevail from mid-afternoon into tonight. Scattered TSRA are
forecast across southern IA this evening and tonight and may
produce a period of MVFR or lower conditions, but confidence in
timing/location fairly low so have handled with VCTS for now.
Otherwise, a chance of patchy fog developing toward sunrise
Tuesday, but probability to low to include in TAFs at this time.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Lee
LONG TERM...Lee
AVIATION...Lee
Hazardous weather outlook, Aug 6, 3:47 PM CDT, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
347 PM CDT Mon Aug 6 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-072100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
347 PM CDT Mon Aug 6 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Rain showers and thunderstorms are forecast this evening. Stronger
thunderstorms will be confined to southern Iowa. There is a
marginal risk for severe weather in the south through this
evening. Local rainfall accumulations up to 1 inch possible with
some thunderstorms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered thunderstorms chances return Thursday and Friday.
Overall severe weather threat appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely, though rainfall reports are
always appreciated.

In the hours before

Local storm report, Aug 6, 12:54 PM CDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
1254 PM CDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HEAVY RAIN       3 E NEW HARTFORD        42.57N 92.56W
08/06/2018  E4.00 INCH       BUTLER             IA   PUBLIC

            VIA SOCIAL MEDIA.

0851 AM     HEAVY RAIN       WELLSBURG               42.44N 92.92W
08/06/2018  E2.90 INCH       GRUNDY             IA   PUBLIC

            VIA SOCIAL MEDIA. KWWL TV SHARED REPORT.

0840 AM     HEAVY RAIN       1 WNW BOONE             42.06N 93.90W
08/06/2018  E1.25 INCH       BOONE              IA   PUBLIC

            VIA SOCIAL MEDIA. KWBG RADIO.

0818 AM     HEAVY RAIN       STORY CITY              42.19N 93.59W
08/06/2018  E1.60 INCH       STORY              IA   PUBLIC

            VIA SOCIAL MEDIA.

0818 AM     HEAVY RAIN       CLARION                 42.74N 93.73W
08/06/2018  E3.30 INCH       WRIGHT             IA   PUBLIC

            VIA SOCIAL MEDIA.

0800 AM     HEAVY RAIN       6 NNW APLINGTON         42.67N 92.91W
08/06/2018  M3.16 INCH       BUTLER             IA   CO-OP OBSERVER

0800 AM     HEAVY RAIN       1 N DAKOTA CITY         42.73N 94.19W
08/06/2018  M2.17 INCH       HUMBOLDT           IA   CO-OP OBSERVER

0800 AM     HEAVY RAIN       BOONE                   42.05N 93.89W
08/06/2018  M1.25 INCH       BOONE              IA   CO-OP OBSERVER

0800 AM     HEAVY RAIN       CEDAR FALLS             42.52N 92.45W
08/06/2018  E4.48 INCH       BLACK HAWK         IA   PUBLIC

            VIA SOCIAL MEDIA.

0750 AM     HEAVY RAIN       5 SE DUMONT             42.69N 92.92W
08/06/2018  E3.10 INCH       BUTLER             IA   TRAINED SPOTTER

0748 AM     HEAVY RAIN       1 N BOONE               42.07N 93.88W
08/06/2018  E1.50 INCH       BOONE              IA   PUBLIC

            VIA SOCIAL MEDIA.

0740 AM     HEAVY RAIN       HUXLEY                  41.90N 93.60W
08/06/2018  E1.40 INCH       STORY              IA   PUBLIC

            VIA SOCIAL MEDIA.

0738 AM     HEAVY RAIN       POMEROY                 42.56N 94.68W
08/06/2018  E5.50 INCH       CALHOUN            IA   PUBLIC

            VIA SOCIAL MEDIA.

0730 AM     HEAVY RAIN       MANSON                  42.53N 94.54W
08/06/2018  E5.00 INCH       CALHOUN            IA   TRAINED SPOTTER

            RAINFALL OVERFLOWED THE TOP OF THE RAIN
            GAUGE. RAINFALL TOTAL WAS IN EXCESS OF THE
            REPORTED AMOUNT.

0728 AM     HEAVY RAIN       1 N TOLEDO              42.00N 92.58W
08/06/2018  E1.70 INCH       TAMA               IA   PUBLIC

            VIA SOCIAL MEDIA.

0710 AM     HEAVY RAIN       MANSON                  42.53N 94.54W
08/06/2018  E5.50 INCH       CALHOUN            IA   PUBLIC

            VIA SOCIAL MEDIA.

0700 AM     HEAVY RAIN       3 NNW MARSHALLTOWN      42.07N 92.93W
08/06/2018  M1.13 INCH       MARSHALL           IA   CO-OP OBSERVER

0700 AM     HEAVY RAIN       4 N TOLEDO              42.05N 92.58W
08/06/2018  M1.61 INCH       TAMA               IA   CO-OP OBSERVER

0700 AM     HEAVY RAIN       1 ENE IOWA FALLS        42.53N 93.25W
08/06/2018  M3.47 INCH       HARDIN             IA   CO-OP OBSERVER

0700 AM     HEAVY RAIN       1 NW CONRAD             42.23N 92.89W
08/06/2018  M2.14 INCH       GRUNDY             IA   CO-OP OBSERVER

0700 AM     HEAVY RAIN       1 ENE ELDORA            42.37N 93.08W
08/06/2018  M2.16 INCH       HARDIN             IA   COCORAHS

0700 AM     HEAVY RAIN       3 WSW BADGER            42.59N 94.20W
08/06/2018  M5.95 INCH       WEBSTER            IA   CO-OP OBSERVER

0700 AM     HEAVY RAIN       1 N TRIPOLI             42.82N 92.26W
08/06/2018  M3.92 INCH       BREMER             IA   CO-OP OBSERVER

0700 AM     HEAVY RAIN       WATERLOO REGIONAL AIRPO 42.56N 92.40W
08/06/2018  M3.69 INCH       BLACK HAWK         IA   ASOS

0700 AM     HEAVY RAIN       SWALEDALE               42.98N 93.32W
08/06/2018  M1.62 INCH       CERRO GORDO        IA   COCORAHS

0700 AM     HEAVY RAIN       1 N HAMPTON             42.76N 93.20W
08/06/2018  M2.17 INCH       FRANKLIN           IA   CO-OP OBSERVER

0700 AM     HEAVY RAIN       SCHLESWIG               42.17N 95.43W
08/06/2018  M1.89 INCH       CRAWFORD           IA   COCORAHS

0700 AM     HEAVY RAIN       1 ENE AMES              42.03N 93.61W
08/06/2018  M1.52 INCH       STORY              IA   COCORAHS

0700 AM     HEAVY RAIN       1 NNW CLUTIER           42.09N 92.41W
08/06/2018  M1.60 INCH       TAMA               IA   CO-OP OBSERVER

0700 AM     HEAVY RAIN       1 NNW ZEARING           42.17N 93.31W
08/06/2018  M1.83 INCH       STORY              IA   CO-OP OBSERVER

0700 AM     HEAVY RAIN       3 W AMES                42.03N 93.69W
08/06/2018  E1.58 INCH       STORY              IA   NWS EMPLOYEE

0700 AM     HEAVY RAIN       2 SE VARINA             42.64N 94.88W
08/06/2018  M3.71 INCH       POCAHONTAS         IA   COCORAHS

0700 AM     HEAVY RAIN       4 NNW FORT DODGE        42.56N 94.19W
08/06/2018  M5.22 INCH       WEBSTER            IA   AWOS

0700 AM     HEAVY RAIN       1 NNE ROCKWELL CITY     42.41N 94.63W
08/06/2018  M1.20 INCH       CALHOUN            IA   CO-OP OBSERVER

0700 AM     HEAVY RAIN       TRAER                   42.20N 92.47W
08/06/2018  M2.13 INCH       TAMA               IA   CO-OP OBSERVER

0657 AM     HEAVY RAIN       MANSON                  42.53N 94.54W
08/06/2018  E4.78 INCH       CALHOUN            IA   BROADCAST MEDIA

            4.78 SINCE NOON SUNDAY, 5.46 SINCE SATURDAY
            NIGHT. VIA ABC5.

0655 AM     HEAVY RAIN       2 W PIONEER             42.65N 94.43W
08/06/2018  E4.50 INCH       HUMBOLDT           IA   PUBLIC

            OVERNIGHT RAIN TOTAL.

0645 AM     HEAVY RAIN       PARKERSBURG             42.58N 92.78W
08/06/2018  M3.77 INCH       BUTLER             IA   PUBLIC

            VIA SOCIAL MEDIA.

0638 AM     HEAVY RAIN       4 SW DUNKERTON          42.53N 92.22W
08/06/2018  E4.50 INCH       BLACK HAWK         IA   TRAINED SPOTTER

0634 AM     HEAVY RAIN       2 S EAGLE GROVE         42.64N 93.90W
08/06/2018  E4.50 INCH       WRIGHT             IA   PUBLIC

            VIA SOCIAL MEDIA.

0630 AM     HEAVY RAIN       1 NE GRUNDY CENTER      42.37N 92.76W
08/06/2018  M4.01 INCH       GRUNDY             IA   CO-OP OBSERVER

0629 AM     HEAVY RAIN       3 NW BADGER             42.64N 94.18W
08/06/2018  E4.70 INCH       WEBSTER            IA   PUBLIC

            VIA SOCIAL MEDIA.

0626 AM     HEAVY RAIN       4 ESE OGDEN             42.03N 93.96W
08/06/2018  M1.19 INCH       BOONE              IA   COCORAHS

0614 AM     HEAVY RAIN       1 N DAKOTA CITY         42.74N 94.20W
08/06/2018  M2.28 INCH       HUMBOLDT           IA   COCORAHS

0600 AM     HEAVY RAIN       1 S CHURDAN             42.14N 94.48W
08/06/2018  M1.38 INCH       GREENE             IA   COCORAHS

0600 AM     HEAVY RAIN       ROLAND                  42.16N 93.50W
08/06/2018  M1.56 INCH       STORY              IA   TRAINED SPOTTER

            MIDNIGHT TO 6AM TOTAL.

0600 AM     HEAVY RAIN       2 ENE FORT DODGE        42.52N 94.15W
08/06/2018  M5.40 INCH       WEBSTER            IA   COCORAHS

0600 AM     HEAVY RAIN       4 NE SOMERS             42.41N 94.38W
08/06/2018  E1.38 INCH       WEBSTER            IA   TRAINED SPOTTER

            BETWEEN 630PM ON THE 5TH TO 6AM ON THE 6TH.

0500 AM     HEAVY RAIN       5 SE CLARE              42.54N 94.28W
08/06/2018  M5.11 INCH       WEBSTER            IA   COCORAHS

0245 AM     HEAVY RAIN       4 SW DUNKERTON          42.53N 92.22W
08/06/2018  M3.50 INCH       BLACK HAWK         IA   TRAINED SPOTTER

            CREEK THAT RUNS THROUGH DEWAR AND ROUTES
            INTO ELK RUN WAS ABOUT HALF FULL.

1205 AM     TSTM WND DMG     CARROLL                 42.07N 94.86W
08/06/2018                   CARROLL            IA   PUBLIC

            SOCIAL MEDIA USER REPORTS 3 TO 4 INCH
            BRANCHES DOWN IN CARROLL FROM OVERNIGHT
            STORMS. TIME ESTIMATE BY RADAR.

1201 AM     HEAVY RAIN       ACKLEY                  42.55N 93.06W
08/06/2018  M3.55 INCH       HARDIN             IA   PUBLIC

            24H TOTAL REPORTED AT ACKLEY.

1022 PM     TSTM WND GST     3 WSW WEBSTER CITY      42.44N 93.87W
08/05/2018  M59 MPH          HAMILTON           IA   PUBLIC

            PEAK WIND OF 59 MPH REPORTED AT WEBSTER CITY
            MUNICIPAL AIRPORT.

0801 PM     HAIL             1 SW GRUNDY CENTER      42.36N 92.78W
08/05/2018  E1.00 INCH       GRUNDY             IA   TRAINED SPOTTER

            MOSTLY PEA TO NICKEL SIZED BUT A FEW STONES
            AS LARGE AS QUARTERS.

0330 PM     LIGHTNING        FORT DODGE              42.51N 94.18W
08/05/2018                   WEBSTER            IA   NEWSPAPER

            LIGHTNING STRUCK A HOUSE RESULTING IN A
            SMALL FIRE BEHIND THE FUSE BOX. FROM FORT
            DODGE MESSENGER.

&&
Local storm report, Aug 6, 1:36 PM CDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
136 PM CDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       1 S HUDSON              42.41N 92.46W
08/06/2018  E4.00 INCH       BLACK HAWK         IA   TRAINED SPOTTER

&&

BF
Special weather statement, Aug 6, 6:23 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
623 PM CDT MON AUG 6 2018

IAZ082-070030-
Union IA-
623 PM CDT MON AUG 6 2018

...Hail and Strong Winds near Creston...

At 622 PM CDT, Doppler radar was tracking a strong thunderstorm over
Green Valley Lake, or over Creston, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Creston, Green Valley Lake, Afton, Lorimor, Cromwell, Thayer, Green
Valley Lake State Park and Creston Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4099 9447 4116 9447 4116 9401 4096 9402
TIME...MOT...LOC 2322Z 268DEG 21KT 4108 9438

Podrazik

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:48 PM CDTSpecial Weather StatementDMXGrundy27 min
Aug 5, 9:17 PM CDTSevere Thunderstorm WarningDMXCalhoun, Humboldt, Pocahontas, Webster43 min
Aug 5, 9:48 PM CDTSevere Thunderstorm WarningDMXHamilton, Webster, Wright57 min
Aug 5, 10:40 PM CDTSevere Thunderstorm WarningDMXFranklin, Hamilton, Hardin, Wright53 min
Aug 5, 10:49 PM CDTSpecial Weather StatementDMXBremer, Butler56 min
Aug 5, 11:24 PM CDTSpecial Weather StatementDMXBlack Hawk, Bremer, Butler, Grundy, Tama66 min
Aug 5, 11:33 PM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Crawford, Sac42 min
Aug 6, 2:55 AM CDTSpecial Weather StatementDMXBremer50 min

Nearby

Special Weather Statements in Iowa, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.